Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 15, 2002, 1:21 PM CST for Greene County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2002, 1:21 PM CST (19:21 UTC)
- Expired
- Mar 15, 2002, 1:45 PM CST
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 1:44 PM CST | Hail 0.75 | Fair Grove, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 151921 SVRSGF MOC077-151945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 119 PM CST FRI MAR 15 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN MISSOURI * UNTIL 145 PM CST * AT 115 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF REPUBLIC...OR 15 MILES WEST OF SPRINGFIELD...AND MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRINGFIELD BY 130 PM CST. FAIR GROVE BY 145 PM CST. THE TOWNS OF BOIS DARC...GLIDEWELL AND EBENEZER ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3723 9363 3709 9353 3740 9310 3743 9331 BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 9:43 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Mar 15, 9:43 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 943 AM CST FRI MAR 15 2002 HAVE UPDATED THE FORECAST BASED ON RADAR TRENDS AND TO CLEAN UP SOME MORNING WORDING. STRONGER CELL IN CARROLL COUNTY ARKANSAS CONTINUES TO PERSIST WITH MODEST REFLECTIVITY CORE NOTED ON KSRX RADAR. WILL CONTINUE TO MONITOR THIS STORM...AS SOUNDING AND APPROACHING UPPER LEVEL SHORT WAVE/JET STREAK SUGGESTS STRONGER ELEVATED CONVECTION COULD PRODUCE SOME HAIL. WITH STRONG 850MB BAROCLINIC ZONE STILL BISECTING THE CWA...THIS WILL LIKELY BE THE FOCUS FOR ADDITION STORMS THROUGHOUT THE DAY. HAVE REMOVED POPS FROM LOCATIONS NORTH OF THIS BOUNDARY...WITH PARTIAL CLEARING TO TAKE PLACE LATE TODAY. FYI...KSGF 88D RADAR WILL BE UNAVAILABLE UNTIL FURTHER NOTICE DUE TO A FAILURE EARLIER THIS MORNING. THANKS TO TUL FOR YOUR HELP THIS MORNING. .SGF...NONE. BOOKBINDER **** PREVIOUS DISCUSSION **** PRIMARY FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES TODAY AND EARLY NEXT WEEK. ANOTHER SHORTWAVE WAS EJECTING OUT OF THE DESERT SOUTHWEST...AND WILL LIFT NORTHEAST AND BEGIN TO SHEAR OUT AS IT PUSHES INTO THE MIDWEST LATER TODAY. 850 MB FRONT WILL SLOWLY SAG SOUTHEAST TODAY AS IT BECOMES PARALLEL WITH 500 MB FLOW. 850-700MB THETA-E ADVECTION AND ELEVATED INSTABILITY WILL SHIFT EAST...AND SHOULD SUPPORT ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. LOWERING WET BULB ZERO LEVEL COULD SUPPORT SOME SMALL HAIL. DECENT COLD AIR ADVECTION AND AREAS OF DRIZZLE WILL SET IN BEHIND THE SECONDARY FRONT. TEMPERATURES WILL BE DIFFICULT TODAY. I MAY ADJUST HIGHS BELOW GUIDANCE BASED ON UPSTREAM TEMPERATURES. CLOUDS WILL GRADUALLY DECREASE TONIGHT AS THE PASSING SHORTWAVE LIFTS OUT AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER SHORTWAVE IS PROGGED TO LIFT NORTHEAST INTO THE PLAINS ON SATURDAY. SOUTHEAST FLOW WILL SET UP BY THE AFTERNOON WITH 850 MB WARM ADVECTION DEVELOPING. THIS WILL RESULT IN AT LEAST SOME INCREASE IN CLOUDS. WARMER TEMPERATURES WILL RETURN SUNDAY. SOUTHERLY FLOW WILL INCREASE AS LEE SIDE CYCLOGENESIS TAKES PLACE IN ADVANCE OF THE NEXT MORE POTENT SHORTWAVE. LAST FEW MODEL RUNS HAVE BEEN MORE CONSISTENT IN BRINGING THIS SYSTEM INTO THE REGION MONDAY. THEREFORE WILL INTRODUCE RAIN CHANCES BY MONDAY AFTERNOON. MEDIUM RANGE MODELS ALSO SHOW MORE CONTINUITY WITH TAKING THIS SYSTEM THROUGH THE AREA TUESDAY. WILL REMOVE MENTION OF PRECIPITATION ON WEDNESDAY AND COOL TEMPERATURES A BIT. THANKS FOR THE COORDINATION FROM THE NDFD SITES. .SGF...NONE. FOSTER
In the hours before
Special weather statement, Mar 15, 10:40 AM CST, 2 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1040 AM CST FRI MAR 15 2002 * HAZARDOUS WEATHER THREAT(S)... HAIL UP TO DIME SIZE. * THREAT AREAS AND TIMING... ALONG AND SOUTHEAST OF INTERSTATE 44 THROUGH 4 PM. * DISCUSSION... DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY. TEMPERATURES ALOFT ARE FAVORABLE FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST STORMS... ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI. * SPOTTER ACTIVATION OUTLOOK... BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE. * EXTENDED OUTLOOK... NONE EXPECTED. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Mar 15, 12:26 PM CST, 55 minutes before
MOZ057-058-069>071-079>083-089>098-101>106-151930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1226 PM CST FRI MAR 15 2002 ...PEA SIZED HAIL ACCUMULATING ON SOME AREA ROADWAYS... SCATTERED STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL WILL CONTINUE ACROSS MUCH OF THE AREA THIS AFTERNOON. REPORTS FROM POLK...DADE...AND PHELPS COUNTIES AT 1220 PM INDICATED THAT PEA SIZED HAIL COVERED THE GROUND. NUMEROUS TRAFFIC ACCIDENTS WERE REPORTED AROUND NOON ON HIGHWAY 13 IN POLK COUNTY. THESE THUNDERSTORMS WILL LIKELY CONTINUE THROUGH 200 PM...AND MOTORISTS ARE URGED TO USE CAUTION. BROWNING
Local storm report, Mar 15, 12:38 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM ROLLA MO .75 INCH HAIL
03/15/02 PHELPS EVENT DURATION 5
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
1205 PM EVERTON MO .75 INCH HAIL
03/15/02 DADE REPORTED BY HAM RADIO
OPERATOR. EVENT
DURATION 5 MINUTES.Special weather statement, Mar 15, 1:00 PM CST, 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST FRI MAR 15 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... * HAZARDOUS WEATHER THREAT(S)... HAIL UP TO NICKEL SIZE. * THREAT AREAS AND TIMING... SOUTHEAST OF A LINE FROM NEOSHO TO BOLIVAR TO OSAGE BEACH THIS AFTERNOON. * DISCUSSION... DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON. TEMPERATURES ALOFT ARE FAVORABLE FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST STORMS. EVEN SMALL HAIL CAN COVER THE GROUND AND MAKE ROADWAYS SLICK. PLEASE USE EXTRA CAUTION IF DRIVING THROUGH HEAVY RAIN OR HAIL THIS AFTERNOON. * SPOTTER ACTIVATION OUTLOOK... BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE. * EXTENDED OUTLOOK... A POTENT STORM SYSTEM WILL BRING ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS TO THE REGION ON MONDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AT THIS TIME. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:06 PM CST | Severe Thunderstorm Warning | SGF | Stone | 39 min |
| Mar 15, 2:15 PM CST | Severe Thunderstorm Warning | SGF | Christian, Taney | 45 min |
| Mar 15, 2:21 PM CST | Severe Thunderstorm Warning | SGF | Taney | 39 min |
| Mar 15, 2:29 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Pulaski | 46 min |
| Mar 15, 3:01 PM CST | Severe Thunderstorm Warning | SGF | Ozark, Taney | 44 min |
| Mar 15, 4:22 PM CST | Severe Thunderstorm Warning | SGF | Howell | 38 min |
| Mar 15, 4:51 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.